Addiction: Alcohol/Drug Rehab Community
Prolonged opiate withdrawal. PLEASE HELP!
About This Community:

Drug or alcohol addiction can be a difficult thing to recover from as your body becomes physically dependant on these substances. Discuss topics including alcohol/drug rehab centers or programs, share rehab stories and offer support, and long term recovery post-rehab.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Prolonged opiate withdrawal. PLEASE HELP!

Hi there,

I have been on ONLY 20mg of norco for the past three years, for a shoulder injury.  I never took anymore than this in a day (usually 20mg at night), and decided to quit cold turkey.  I am a personal trainer and just did not want to be a slave to opiates.  I had the normal withdrawal symptoms (nausea, lightheadedness, heart racing, flu-like symptoms, etc.)  

Now this is where it get strange.  About two or three weeks later I started to get these symptoms:

horrible legs cramps in my hamstrings, and in my hip and butt,
muscle twitches in my thumb, calves, triceps, and eye twtich
tingling in my legs, and sometimes in my arms
random bouts of nausea.
bouts of fatigue flu-like feeling  
This has now been going off and on for about 2 and a half months now, and I am terrified.   Is this PAWS, or prolonged withdrawal?  The symptoms change and go away for a bit only to reappear again.

I did go to see a neurologist, cardiologist, and rheumotologist.   They found nothing in the brain MRI, nothing in my blood work, etc.  I am freaking that they missed something or if this is just the beginning of some neurological disease that has not shown up on tests, like MS.  

Has anyone else had prolonged experience with prolonged opiate withdrawals?  Will this end?   Thank you all so much for reading this.  

8 Comments Post a Comment
Blank
Avatar_f_tn
Hi there,

I am in the same boat. Although I was taking tramadol for about 6 years. I stopped on December 18 and I STILL have fatigue, creepy crawly skin, uncomfortable tingling, chills, sometimes flu like symptoms. Unfortunately I think what we're both experiencing is PAWS (post acute withdrawal syndrome) From what I've read it can last months to years (it's ridiculous to think of this lasting YEARS).

I think the PAWS just shows up symptomatically different for everyone. For me, I've been taking a lot of supplements (sometimes I think I may be taking too many honestly). I've been taking magnesium (like 1,000 a day for the tingling and uncomfortable skin), fish oil, vitamin D, lots of vitamin C and a wide spectrum amino acid supplement as well as a wide spectrum mineral supplement. You're a personal trainer so I'm sure you're aware that you should be eating extremely healthy with or without withdrawals, but protein does help. I've been doing vegan protein shakes and lots of almonds, black beans, legumes and avocado for protein. (I'm a vegan) I don't know if any of this helps, but I totally understand how you're feeling. It's good you've gone to the doctor to rule out other issues. I still need to do that. Oh also, B12 and the essential B vitamin family are supposed to be helpful as well, I started getting B12 shots last week actually.
Blank
4730868_tn?1362623278
These are post acute withdrawal symptoms (PAWS). Yes, there are withdrawal symptoms that last awhile. I was sober for a year and still had PAWS. Opiates cause your bowl muscles to paralyze. This paralysis can cause nausea, constipation, ect. It takes awhile for these symptoms to wear off because it takes awhile for the drugs in your brain to return to normal levels. So yes, you will have prolonged withdrawal symptoms. I hope this helps both of y'all. What you can do is be honest with your doctor about your use and maybe they can help. Best of luck to both of you!
Blank
Avatar_m_tn
Thanks so much Nicole!  You eased my mind, knowing that I am not the only one to experience this.  I internet can be a helpful, yet frustrating place to find information.  All the info I have read on PAWS on states the psychological effects, and does not say that physical symptoms still exist.  I think with the added anxiety from the PAWS, this has become a nightmare.  I am so hyper aware of my body, and keep thinking that something is wrong with me.  I do not want to get on any anti-anxiety meds, because I will have to go through this all over again.  

I am sorry to hear that you are experiencing the same thing. I will try some of your suggestions!  Hope all is well and hopefully in a few months (or sooner) this will be a distant memory for both of us.  
Blank
Avatar_m_tn
Hey Theobaldm,

Thanks for the insight.  I am glad to know that the physical symptoms can last, as well.  The internet information I found, talks mostly about the psychological effects of PAWS.  I was naive to think that after 14 days, I would feel completely normal.  It is just so frustrating.  My legs are the worse symptom, followed by the nausea.  I do find that exercise helps, but only when I don't go overboard, because that makes the symptoms worse.
Blank
Avatar_m_tn
I am having the exact same problem after 1.5 years on Ultram.  I thought I was going crazy!  Good to know I am not the only one suffering prolonged physical PAWS.  If I could I would smack the doctor that gave me Ultram and told me it was non narcotic and non-addicting....BULL FREAKING CRAP!!!!!!
Blank
Avatar_m_tn
I am having the exact same problem after 1.5 years on Ultram.  I thought I was going crazy!  Good to know I am not the only one suffering prolonged physical PAWS.  If I could I would smack the doctor that gave me Ultram and told me it was non narcotic and non-addicting....BULL FREAKING CRAP!!!!!!
Blank
Avatar_m_tn
Hi Nicole, Nearly 5 months ago I came off Tylenol with codeine which I had been taking for 25 years on a daily basis for headaches. I had the normal flu-like symptoms at the beginning but shortly after I started getting uncomfortable tingling throughout my body, especially annoying in my face. You mentioned in your comment that you had similar symptoms. I'm wondering how long your symptoms lasted as I am at my "wits-end!" No doctors seem to recognize these symptoms as opiate withdrawal going on this long. I am desperate to hear if anyone has had these symptoms for longer than 5 months. If so, for how long? Does anyone know of a treatment for this uncomfortable tingling? Please help!!
Blank
Avatar_m_tn
Hi Nicole, Nearly 5 months ago I came off Tylenol with codeine which I had been taking for 25 years on a daily basis for headaches. I had the normal flu-like symptoms at the beginning but shortly after I started getting uncomfortable tingling throughout my body, especially annoying in my face. You mentioned in your comment that you had similar symptoms. I'm wondering how long your symptoms lasted as I am at my "wits-end!" No doctors seem to recognize these symptoms as opiate withdrawal going on this long. I am desperate to hear if anyone has had these symptoms for longer than 5 months. If so, for how long? Does anyone know of a treatment for this uncomfortable tingling? Please help!!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Alcohol/Drug Rehab Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Addiction Answerers
271792_tn?1334983257
Blank
IBKleen
Cumberland Plateau, TN
1235186_tn?1339127464
Blank
atthebeach
on the beach, NJ
Avatar_m_tn
Blank
gnarly_1
phoenix, AZ
4113881_tn?1401895587
Blank
ActingBrandNew
Torrance, CA
6726276_tn?1388332222
Blank
CRSeaside
Huntington Beach, CA
3060903_tn?1398568723
Blank
Nighthawk61
Other